Vermont, 2021Winter Storm and Winter Weather in Vermont, January 16, 2021
January 16, 2021 · NWS BTV · 16 events in 16 counties and zones
A winter storm in the Great Lakes on January 15th, transferred energy to a developing coastal low of the NJ coast during the morning of the 16th. Precipitation began late evening on the 15th across VT with rain in the valleys and wet snow in the higher elevations.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $320,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm in the Great Lakes on January 15th, transferred energy to a developing coastal low of the NJ coast during the morning of the 16th. Precipitation began late evening on the 15th across VT with rain in the valleys and wet snow in the higher elevations. During the early morning hours and through midday on January 16th, rain changed to a heavy, wet snow that accumulated 3 to 6 inches in the valleys with 8 to 18 inches in higher elevations, especially along the spine of Vermont's Green Mountains. The weight of the heavy wet snow led to scattered to numerous power outages across VT with more than 30,000 customers without power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 15, 7:18 PM EST, 4 hours 42 minutes earlier.
Area forecast discussion, Jan 15, 7:18 PM EST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
718 PM EST Fri Jan 15 2021
.SYNOPSIS...
A developing low pressure system will result in a long fused
precipitation event this weekend, starting as some snow Saturday
morning and then mixing with rain in some locations during the
day Saturday. By Saturday night, precipitation will diminish
into snow showers that will persist through Sunday night.
Temperatures will trend cooler Monday onward.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 718 PM EST Friday...The forecast remains in good shape as
of 700 pm and other than a few noise-level tweaks here and
there no changes were made. Have a great Friday evening!
Prior discussion...
A sprawling, vertically-stacked low pressure system currently
over the MidWest will be responsible for a period of active
weather starting tonight over the Northeastern US. As the low
gradually shifts eastward tonight, it will send an occluded
front through the Northeast, along which a secondary triple-
point low will form tonight and be the focus for our
precipitation this weekend. Big picture first...looking at a
long winded event with several moving parts in play. Initially
will see some snow starting tonight, followed by a snow/rain
transition for much of the area Saturday morning (with some
locally heavy snow in some locations during the day Saturday),
and then a transition back to some lighter upslope snow Saturday
night through Sunday.
For details, will break up the impacts regionally as widely
geographically varying forecast expected across the BTV forecast
area.
Southern Vermont: Potential for highest snowfall amounts in our
forecast area exists over higher elevations (1000 ft and above)
of eastern Rutland and Windsor Counties in Vermont. Winter
Storm Warnings have been issued for this area for 6-12 inches of
snow above 1000 ft, with locally higher amounts along the
summits. The bulk of this snow will fall Saturday morning into
early Saturday afternoon as the center of the low tracks through
Vermont, and Atlantic moisture is pulled upslope over the
southern Greens. Between around 5 AM and 3 PM on Saturday,
snowfall rates on the eastern slopes of the southern Greens may
be up to 2 inches per hour at times. Low-level temperatures will
hover right around freezing, but do think upslope component
will aid in just enough cooling to keep higher elevations mainly
wet snow for the event. Will also see some gusty southeasterly
winds (up to 40 mph over western slopes of the southern Greens),
which, combined with the heavy wet snow, could result in
scattered to numerous power outages over western Windsor and
eastern Rutland Counties. Areas of southern Vermont below 1000
ft are expected to see much less snow than higher
elevations...generally between 1 and 3 inches that will be mixed
with rain for a good portion of the day Saturday.
Central and northern Vermont: Snow will be predominant precipitation
type for elevations above 1500 feet, while areas below 1500 feet are
likely to start as snow Saturday morning but then transition to a
rain/snow mix by midday. Storm total snow for tonight through
Saturday night will be between 4 and 9 inches for elevations above
1500 ft (locally up to 12" on the higher summits of the central
Greens), and 2-4 inches at elevations below 1500 feet. Will also
see some gusty (up to 35 mph) southeasterly winds along western
slopes of the central Greens Saturday.
Champlain Valley and Connecticut River Valley: Will see some light
snow generally starting between 4 AM and 7 AM Saturday morning,
followed by rising temperatures and a transition to a slushy
rain/snow mix for the remainder of Saturday morning through Saturday
afternoon. Snow accumulations will be generally limited to between 1
and 3 inches.
Northern Adirondacks/Saint Lawrence Valley: Good run-to-run
model consistency keeping northern NY on the cool side of the
system. Very light precipitation will start in northern NY
generally between 2 AM and 7 AM tonight (Saturday morning).
Temperatures in the Saint Lawrence Valley will be hovering right
around or just above freezing at the time of precip onset, so
could see some rain or rain/snow mix for that area at the onset,
but will quickly transition to snow for the bulk of the event.
Meanwhile, northern Adirondacks will be cold enough to start the
event as snow, although still can't rule out a quick window of
sleet or (less likely) very brief freezing rain on the front end
given 1-3 degree C progged warm nose over sub-freezing sfc
temperatures. Any sleet or freezing rain would very quickly
change to snow as wet-bulb cooling occurs, then primarily snow
expected for the northern Adirondacks for the rest of the event.
Total snowfall amounts Saturday will be highest over higher
elevations of Essex County, NY, where 6-12 inches of snow are
expected through Saturday night and a Winter Storm Warning has
been issued. Elsewhere, 4 to 8 inches are expected from tonight
through Saturday night, and Winter Weather Advisories remain in
place.
Throughout the forecast area, the system's dry slot will move in
Saturday night, allowing for any rain to transition back to
lighter snow. Residual lighter snow showers will last through
the night, especially in favorable northwesterly upslope
terrain.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 357 PM EST Friday...Northwesterly upslope snow showers on
the back side of the system continue through the day Sunday as
the center of the low moves to Maine and into New Brunswick.
Best accumulations during the day Sunday will be over higher
terrain of northern Vermont and northwestern slopes of the
Adirondacks, where between 4 and 8 inches of snow are expected
Sunday through Sunday night. Despite being on the back side of
the system, colder air mass will still remain well to our north
on Sunday and temperatures will remain mild...with highs in the
low to mid 30s. Breezy westerly winds with gusts 15 to 25 mph
can be expected through the day, diminishing overnight.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 357 PM EST Friday...Overall looking at a series of shortwave
troughs moving across the area during the extended forecast period,
Monday through Friday. One will be exiting the area on Monday with
snow showers decreasing in areal coverage during the day with only
light accumulations expected. The next shortwave will move down from
Canada Tuesday night into Wednesday and bring more snow to the area,
but expect any snow accumulations to be light once again.
Nevertheless dynamic support would be favorable for everyone to see
some light accumulations. Northwest flow aloft develops over the
area Wednesday night on the backside of the departing shortwave and
this should be our coldest night of the week with lows in the single
digits above and below zero. Temperatures rebound on Thursday as
shortwave ridging develops ahead of our next shortwave trough coming
down from Canada. This shortwave looks to be the strongest of the
shortwaves and have increased precipitation chances across the area,
which will be in the form of snow. Could see some light
accumulations from this system as well before exiting the area later
on Friday. High temperatures throughout the week will be at or
slightly above seasonal normals. Highs will mainly be in the 20s
which suggests all the precipitation expected for the week will be
in the form of snow.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...VFR to start ahead of approaching storm.
Breezy southeast winds increase from 10 to 20 knots at RUT, and
remain under 10 knots elsewhere, prior to the onset of
precipitation across the area between 09Z and 11Z. Except for
SLK, snow will mix with rain at times. Snow will often be at
least at moderate intensity reducing visibility to under 2
statute miles, with generally MVFR conditions outside of
steadier precipitation. However, if there is more rain than snow
we will see better flight conditions, which is particularly
favored at RUT and BTV when combined with strong easterly winds
aloft. The stronger winds aloft during the storm will generate
persistent low-level wind shear. After heavier precipitation
subsides towards 18Z, winds will relax along with the exiting
low-level jet, while ceilings lower with mix of MVFR and IFR
expected.
Outlook...
Saturday Night: Mainly MVFR, with areas IFR possible. Likely
SHSN.
Sunday: Mainly MVFR, with areas VFR possible. Chance SHSN.
Sunday Night: Mainly MVFR, with areas VFR possible. Slight chance
SHSN.
Martin Luther King Jr Day: Mainly MVFR, with areas VFR possible.
Chance SHSN.
Monday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: Mainly MVFR, with areas VFR possible. Chance SN.
Wednesday: Mainly VFR, with areas MVFR possible. Slight chance
SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory from 1 AM to 4 PM EST Sunday for
VTZ003-004-006>008-016-017.
Winter Weather Advisory from 1 AM Saturday to 4 PM EST Sunday
for VTZ010-018.
Winter Storm Warning from 1 AM Saturday to 4 PM EST Sunday for
VTZ012-019.
NY...Winter Weather Advisory from 1 AM Saturday to 4 PM EST Sunday
for NYZ026-027-029>031-087.
Winter Storm Warning from 1 AM Saturday to 4 PM EST Sunday for
NYZ034.
&&
SYNOPSIS...Duell
NEAR TERM...JMG/Duell
SHORT TERM...Duell
LONG TERM...Evenson
AVIATION...Kutikoff/HammondHazardous weather outlook, Jan 15, 3:27 PM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
327 PM EST Fri Jan 15 2021
NYZ026-027-029>031-087-VTZ010-018-162030-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Southwestern St. Lawrence-Orange-
Eastern Addison-
327 PM EST Fri Jan 15 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM SATURDAY TO 4 PM EST
SUNDAY...
This Hazardous Weather Outlook is for northern New York and central
Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ028-035-VTZ001-002-005-009-011-162030-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-
327 PM EST Fri Jan 15 2021
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ003-004-006>008-016-017-162030-
Orleans-Essex-Lamoille-Caledonia-Washington-Eastern Franklin-
Eastern Chittenden-
327 PM EST Fri Jan 15 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST SUNDAY...
This Hazardous Weather Outlook is for central Vermont, northeast
Vermont and northwest Vermont.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ034-VTZ012-019-162030-
Western Essex-Windsor-Eastern Rutland-
327 PM EST Fri Jan 15 2021
...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 4 PM EST
SUNDAY...
This Hazardous Weather Outlook is for northern New York and
southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Western Rutland
- When
- January 16, 12:00 AM EST to 11:00 AM EST
- Where
- Western Rutland forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 3 to 6 inches.
Winter Storm, Eastern Rutland
- When
- January 16, 12:00 AM EST to 12:00 PM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $50,000
- Reported by
- CoCoRaHS
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A heavy, wet snow fell across much of eastern Rutland county with snowfall reports dependent on elevation ranging from 5 inches in the lower elevations to 15 inches in the higher terrain. The heavy, wet consistency of the snowfall led to numerous power outages.
Winter Weather, Eastern Addison
- When
- January 16, 1:00 AM EST to 1:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $20,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 3 to 5 inches in the valley with 6 to 12 inches in elevations above 2000 feet. This led to scattered power outages for those higher elevation communities.
Winter Weather, Eastern Chittenden
- When
- January 16, 1:00 AM EST to 1:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $20,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 3 to 5 inches in the valley with 6 to 10 inches in elevations above 2000 feet. This led to scattered power outages for those higher elevation communities.
Winter Weather, Eastern Franklin
- When
- January 16, 1:00 AM EST to 1:00 PM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 2 to 4 inches in the valley with 5 to 8 inches in elevations above 2000 feet.
Winter Weather, Western Addison
- When
- January 16, 1:00 AM EST to 12:00 PM EST
- Where
- Western Addison forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 2 to 5 inches.
Winter Weather, Western Chittenden
- When
- January 16, 1:00 AM EST to 1:00 PM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 3 to 6 inches.
Winter Weather, Grand Isle
- When
- January 16, 1:00 AM EST to 1:00 PM EST
- Where
- Grand Isle forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 2 to 4 inches.
Winter Storm, Windsor
- When
- January 16, 1:00 AM EST to 12:00 PM EST
- Where
- Windsor forecast zone
- Property damage
- $50,000
- Reported by
- CoCoRaHS
A heavy, wet snow fell across much of eastern Rutland county with snowfall reports dependent on elevation ranging from 3 to 5 inches in the valleys to 18 inches in the higher terrain. The heavy, wet consistency of the snowfall led to numerous power outages.
Winter Storm, Washington
- When
- January 16, 1:00 AM EST to 1:00 PM EST
- Where
- Washington forecast zone
- Property damage
- $50,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A heavy, wet snow fell across much of eastern Rutland county with snowfall reports dependent on elevation ranging from 3 to 6 inches in the valleys to 18 inches in the higher terrain. The heavy, wet consistency of the snowfall led to numerous power outages.
Winter Weather, Lamoille
- When
- January 16, 2:00 AM EST to 2:00 PM EST
- Where
- Lamoille forecast zone
- Property damage
- $20,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 3 to 6 inches in the valley with 6 to 12 inches in elevations above 2000 feet. This led to scattered power outages for those higher elevation communities.
Winter Weather, Orange
- When
- January 16, 2:00 AM EST to 2:00 PM EST
- Where
- Orange forecast zone
- Property damage
- $20,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 3 to 6 inches in the valley with 6 to 12 inches in elevations above 2000 feet. This led to scattered power outages for those higher elevation communities.
Winter Weather, Caledonia
- When
- January 16, 3:00 AM EST to 1:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 3 to 5 inches.
Winter Weather, Essex
- When
- January 16, 3:00 AM EST to 1:00 PM EST
- Where
- Essex forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 3 to 5 inches.
Winter Weather, Orleans
- When
- January 16, 3:00 AM EST to 1:00 PM EST
- Where
- Orleans forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 3 to 5 inches.
Winter Weather, Western Franklin
- When
- January 16, 3:00 AM EST to 1:00 PM EST
- Where
- Western Franklin forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Rain mixed with snow in the early morning hours changed to a heavy wet snow and accumulated 2 to 5 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, January 16 to 17, 20211 death · $30,000 · 1 event
- Coastal Flood in Maine, January 16, 2021$275,000 · 2 events
- Coastal Flood in New Hampshire, January 16, 2021$100,000 · 1 event
- Frost and Freeze in Texas, January 16, 20217 events
- Winter Weather in Wisconsin, January 16 to 17, 20216 events
- Dense Fog in California, January 16, 20214 events
- Winter Weather in North Carolina, January 16 to 17, 20214 events
- Winter Storm in Maine, January 16, 20214 events
- Winter Weather in Pennsylvania, January 16 to 17, 20214 events
- Heavy Snow and High Wind in Massachusetts, January 16, 2021$2,000 · 3 events
- Winter Storm and Winter Weather in Vermont, January 16 to 17, 20213 events
- Winter Storm in New York, January 16 to 17, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931610, 931611, 931598, 931599, 931600, 931606, 931607, 931609, 931612, 931613, 931601, 931603, 931597, 931604, 931605, 931608.